Michigan, 2004

Ice Storm in Michigan, December 30, 2004

December 30, 2004 · NWS MQT · 9 events in 9 counties and zones

A low pressure system originating over the Central Plains brought a warm moist flow of air northward into the Upper Great Lakes on the 30th. This warm moist air riding over cold air at the surface brought widespread freezing rain to much of west and central Upper Michigan.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system originating over the Central Plains brought a warm moist flow of air northward into the Upper Great Lakes on the 30th. This warm moist air riding over cold air at the surface brought widespread freezing rain to much of west and central Upper Michigan. Significant ice accumulation of a quarter inch or more created hazardous travel on area roadways. Numerous minor accidents were reported by law enforcement officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 30, 4:45 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 30, 4:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
445 AM EST THU DEC 30 2004

.DISCUSSION...
MAIN FCST CONCERNS ARE PCPN TRENDS/TYPE TODAY THROUGH FRIDAY.

WV IMAGERY AND RUC ANALYSIS INDICATED WNW FLOW THROUGH THE WRN GRT
LAKES DOWNSTREAM OF A RDG INTO THE NRN PLAINS. STRONG SHRTWV WAS
LIFTING NE FROM WY OUT OF WRN CONUS TROF. AT THE SFC...WEAK SRLY
FLOW PREVAILED ACRS UPR MI BUT GRADIENT HAS TIGHTENED FROM THE
PLAINS INTO THE UPR MS VALLEY AHEAD OF A 991 MB LOW OVER THE SE
CORNER OF MT. A WARM FRONT EXTENDED FROM NRN NEB INTO WRN IA WITH
SRLY FLOW FROM THE GULF PUSHING DEWPOINTS UPSTREAM OVER KS INTO THE
LOWER 50S. RADARS INDICATED STEADY INCREASE IN RETURNS OVER SRN MN
INTO NE IA BUT WITH PCPN JUST BEGINNING AT THE SFC. LOW CLOUDS
REMAINED OVER UPR MI WITH LOW LVL MOISTURE TRAPPED BLO 925-900 MB
INVERSION...PER 00Z KGRB SNDG. 00Z ETA SNDGS MORE ACCURATELY
REFLECTED OBSERVED 05Z TAMDAR SNDGS FROM NEAR KCMX/KSAW WHICH SHOWED
900 MB WARM NOSE TO NEAR 4C. SFC TEMPS GENERALLY REMAINED IN THE
LOWER TO MID 20S.

MDLS REMAIN IN GOOD AGREEMENT WITH SFC AND MASS FIELDS AND OVERALL
SCENARIO WITH WAA PCPN SURGE INTO THE WRN GRT LAKES AS THE SFC LOW
MOVES TO NW LK SUPERIOR BY 12Z FRI.

TODAY...WHILE PCPN HAD BEEN SLOW TO EXPAND AND REACH THE SFC SO
FAR...VERY STRONG 295K-300K ISENTROPIC LIFT SUPPORTED BY STRONG UPR
LVL DIV/DIFFLUENCE SHOULD QUICKLY OVERCOME REMAINING DRY AIR WITH
PCPN EXPANDING RAPIDLY IN COVERAGE UPSTREAM OVER WI/MN EARLY THIS
MORNING. AS WAA INCREASES AND PCPN MOVES INTO UPR MI...SFC TEMPS
WILL BE SLOW TO RESPOND SO THAT A PERIOD OF FZRA STILL IS
EXPECTED...ESPECIALLY FOR INLAND LOCATIONS OF THE WEST/CNTRL FCST
AREA. ALTHOUGH THE GFS BUFR SNDGS STILL KEEP TEMP PRFL CLOSE TO 0C
THROUGH THE AFTERNOON...THE ETA DEPICTION WITH OF A MORE PRONOUNCED
900-850 MB WARM SURGE LOOKS MORE REASONABLE GIVEN OBSERVED SNDGS SO
FAR. EVEN THOUGH EVAPORATIONAL COOLING INTO VERY DRY LAYER COULD
SUPPRESS WARMING ENOUGH SUPPORT A TRANSIENT PERIOD OF SLEET...FZRA
WILL STILL BE HIGHLIGHTED AS PRIMARY HAZARD. WHILE MDL QPF AVERAGES
ABOUT 0.50 INCH INTO THE AREA FROM TODAY INTO THIS EVENING...NOT
CONFIDENT THAT SURFACES WILL REMAIN BLO FREEZING LONG ENOUGH TO
ACCUMULATE GREATER THAN A QUARTER INCH OR ICE TO NECESSITATE POSTING
OF AN ICE STORM WARNING. SO...GOING HEADLINES WERE LEFT IN PLACE BUT
SOME ADJUSTMENT TO TIMING TO REFLECT MDL TREND TOWARD DELAYED SPREAD
OF PCPN ACRS UPR MI.

TONIGHT...ALTHOUGH MAIN BOUT OF ISENTROPIC LIFT WILL LIFT NE OF UPR
MI BY AROUND 00Z...ADDITIONAL SHRTWV ENERGY MOVING TOWARD FROM THE
BASE OF THE UPR LVL LOW...PER ETA...COULD SUSTAIN MORE WIDESPREAD
RAIN TIL THE DRY SLOT SPREADS ACRS THE AREA. OTHERWISE...ANY
LINGERING PCPN SHOULD TRANSITION TO PATCHY -RA/-DZ AS MID/UPR LVL
MOISTURE DEPART.

FRI...PROGRESSION OF TRAILING SFC TROF AND DEEPER MOISTURE ACRS THE
AREA FROM NW TO SE WILL BRING POSSIBILITY OF SOME LIGHT SNOW. H8
TEMPS TO AROUND -12C ALONG WITH LOW LVL CONVERGENCE VCNTY OF SFC
TROF WILL BRING BEST CHANCE OF MEASURABLE SNOW TO NW UPR MI. BUT
PERIOD OF BEST CONVERGENCE LOOKS LIMITED ENOUGH TO KEEP
ACCUMULATIONS IN THE 1-3 INCH RANGE.

FRI NIGHT INTO EARLY SAT...CYCLONIC NRLY FLOW ALONG WITH H8 TEMPS TO
AROUND -13C WILL SUPPORT SOME LES ACRS NORTH UPR MI BUT WILL
RELATIVELY LOW INVERSION HGT NEAR 3K-4K FT AND DEPARTURE OF DEEPER
MOISTURE OVERNIGHT...EXPECT ACCUMULATIONS SHOULD AGAIN REMAIN IN THE
1-3 INCH RANGE.

LATE SAT INTO SUN...THE GFS REMAINS CONSISTENT WITH BRINGING A
SHRTWV AND SFC LOW TOWARD THE WRN GRT LAKES WITH AREA OF SNOW.
EVEN THOUGH THE CMC/UKMET/ECMWF SUGGEST A MORE NRLY SFC LOW TRACK
AND WARMER TEMP PRFL...PCPN LEFT AS SNOW FOR NOW TIL MDLS COME INTO
BETTER AGREEMENT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
 WINTER WX ADVY MIZ009>011 THU 13Z TO 21Z.
 WINTER WX ADVY MIZ012 THU 13Z TO 20Z.
 WINTER WX ADVY MIZ001>005-084 THU 16Z TO 21Z.
 WINTER WX ADVY MIZ013 THU 16Z TO 20Z.
 WINTER WX ADVY MIZ014 THU 18Z-20Z.
 WINTER WX ADVY MIZ006-007-085 THU 18Z TO 21Z.
 GALE WARNING LAKE SUPERIOR.

&&

JLB
Hazardous weather outlook, Dec 30, 5:40 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
540 AM EST THU DEC 30 2004

MIZ001>007-009>014-084-085-311300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
530 AM EST THU DEC 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM DEVELOPING OVER THE NORTHERN PLAINS WILL MOVE
EAST INTO LAKE SUPERIOR BY FRIDAY MORNING. EXPECT A MIX OF
RAIN...FREEZING RAIN AND SLEET TO SPREAD NORTHEAST ACROSS WEST AND
CENTRAL UPPER MICHIGAN TODAY. ICE ACCUMULATIONS UP TO ONE-QUARTER
INCH ARE POSSIBLE...MAINLY IN THE INTERIOR AWAY FROM LAKE MICHIGAN
AND LAKE SUPERIOR. UNTREATED ROADS WILL LIKELY BECOME ICY FOR A TIME
THURSDAY BEFORE THE PRECIPIATION CHANGES TO ALL RAIN BY LATE
AFTERNOON.

GALE FORCE WINDS ARE EXPECTED ON LAKE SUPERIOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN AND SNOW WILL CHANGE BACK TO ALL SNOW FRIDAY WITH A FEW INCHES
OF SNOW ACCUMULATION POSSIBLE ACROSS THE HIGHER TERRAIN NEAR LAKE
SUPERIOR.

ANOTHER LOW PRESSURE SYSTEM TRACKING THROUGH THE SOUTHERN GREAT
LAKES MAY BRING ACCUMULATING SNOW TO WEST AND CENTRAL UPPER MICHIGAN
SATURDAY NIGHT AND SUNDAY.

GALE FORCE WINDS ARE POSSIBLE ON LAKE SUPERIOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF FREEZING RAIN
AND ICE ACCUMULATIONS ARE APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 ice storm. Local standard time, as filed.

Ice Storm, Baraga

When
December 30, 10:00 AM EST to 4:00 PM EST
Where
Baraga forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Ice Storm, Keweenaw

When
December 30, 10:00 AM EST to 4:00 PM EST
Where
Keweenaw forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Ice Storm, Northern Houghton

When
December 30, 10:00 AM EST to 4:00 PM EST
Where
Northern Houghton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Ice Storm, Marquette

When
December 30, 10:00 AM EST to 4:00 PM EST
Where
Marquette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Ice Storm, Ontonagon

When
December 30, 10:00 AM EST to 4:00 PM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Ice Storm, Southern Houghton

When
December 30, 10:00 AM EST to 4:00 PM EST
Where
Southern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Ice Storm, Dickinson

When
December 30, 9:00 AM CST to 3:00 PM CST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Ice Storm, Gogebic

When
December 30, 9:00 AM CST to 3:00 PM CST
Where
Gogebic forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Ice Storm, Iron

When
December 30, 9:00 AM CST to 3:00 PM CST
Where
Iron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430106, 5430107, 5430108, 5430109, 5430110, 5430111, 5430112, 5430113, 5430114.